Pharmacy mistakes have the potential to cause serious injuries or deaths to patients, so it is important to recognize how these errors are made. In some cases, patients or family members can prevent pharmacy mistakes with extra diligence. The following four pharmacy errors are among the most common:
- Mistaken handwriting: In some cases, a doctor’s poor handwriting or mistake may also cause the pharmacist to make an error. For example, a doctor writes “TID, or three times a day” on a prescription that should only be taken once a day, and the pharmacist includes this on the medication label.
- Dosage errors: Pharmacists may give patients the incorrect dosage. This can lead to an overdose depending on the medication.
- Look-alike/sound-alike drugs: Some drugs look like other drugs, and some have similar sounding names. For example, there is a case of a doctor prescribing methadone (used for opioid withdrawal) instead of methylphenidate to an 8-year-old child. The child died.
- Failure to detect drug interactions: Pharmacists may neglect to warn patients of dangerous drug interactions. In other cases, they may not notice a drug interaction before dispensing the medications. For example, combining certain antidepressants together may lead to the development of serotonin syndrome, a potentially fatal health condition.
How Can You Prevent Pharmacy Mistakes?
There are a couple of ways to avoid these four pharmacy mistakes. Patients or family members should always leave the doctor’s office with a clear understanding of how to properly use their medications (how many times a day taken, how much, when to take). This can help patients or family members spot mistakes made by a doctor or pharmacist. Patients or family members should ask pharmacists questions about possible drug interactions, or medications that sound similar.
Unfortunately, pharmacy mistakes can still harm people who have done everything right. Patients or family members should consult with a medical malpractice attorney to explore possible legal options.